Geometry & Topology

Asymptotically cylindrical Calabi–Yau $3$–folds from weak Fano $3$–folds

Alessio Corti, Mark Haskins, Johannes Nordström, and Tommaso Pacini

Full-text: Open access


We prove the existence of asymptotically cylindrical (ACyl) Calabi–Yau 3–folds starting with (almost) any deformation family of smooth weak Fano 3–folds. This allow us to exhibit hundreds of thousands of new ACyl Calabi–Yau 3–folds; previously only a few hundred ACyl Calabi–Yau 3–folds were known. We pay particular attention to a subclass of weak Fano 3–folds that we call semi-Fano 3–folds. Semi-Fano 3–folds satisfy stronger cohomology vanishing theorems and enjoy certain topological properties not satisfied by general weak Fano 3–folds, but are far more numerous than genuine Fano 3–folds. Also, unlike Fanos they often contain 1s with normal bundle O(1)O(1), giving rise to compact rigid holomorphic curves in the associated ACyl Calabi–Yau 3–folds.

We introduce some general methods to compute the basic topological invariants of ACyl Calabi–Yau 3–folds constructed from semi-Fano 3–folds, and study a small number of representative examples in detail. Similar methods allow the computation of the topology in many other examples.

All the features of the ACyl Calabi–Yau 3–folds studied here find application in [arXiv:1207.4470] where we construct many new compact G2–manifolds using Kovalev’s twisted connected sum construction. ACyl Calabi–Yau 3–folds constructed from semi-Fano 3–folds are particularly well-adapted for this purpose.

Article information

Geom. Topol., Volume 17, Number 4 (2013), 1955-2059.

Received: 24 August 2012
Revised: 2 March 2013
Accepted: 4 March 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J30: $3$-folds [See also 32Q25] 53C29: Issues of holonomy
Secondary: 14E15: Global theory and resolution of singularities [See also 14B05, 32S20, 32S45] 14J28: $K3$ surfaces and Enriques surfaces 14J32: Calabi-Yau manifolds 14J45: Fano varieties 53C25: Special Riemannian manifolds (Einstein, Sasakian, etc.)

differential geometry Einstein and Ricci-flat manifolds special and exceptional holonomy noncompact Calabi–Yau manifolds compact $G_2$–manifolds Fano and weak Fano varieties lattice polarised K3 surfaces


Corti, Alessio; Haskins, Mark; Nordström, Johannes; Pacini, Tommaso. Asymptotically cylindrical Calabi–Yau $3$–folds from weak Fano $3$–folds. Geom. Topol. 17 (2013), no. 4, 1955--2059. doi:10.2140/gt.2013.17.1955.

Export citation


  • Y Akizuki, S Nakano, Note on Kodaira–Spencer's proof of Lefschetz theorems, Proc. Japan Acad. 30 (1954) 266–272
  • M Arap, J W Cutrone, N A Marshburn, On the existence of certain weak Fano threefolds of Picard number two
  • E Arbarello, M Cornalba, P A Griffiths, J Harris, Geometry of algebraic curves, Vol I, Grundl. Math. Wissen. 267, Springer, New York (1985)
  • M Artin, D Mumford, Some elementary examples of unirational varieties which are not rational, Proc. London Math. Soc. 25 (1972) 75–95
  • V V Batyrev, Toric Fano threefolds, Izv. Akad. Nauk SSSR Ser. Mat. 45 (1981) 704–717, 927
  • A Beauville, Fano threefolds and $K3$ surfaces, from: “The Fano Conference”, Univ. Torino, Turin (2004) 175–184
  • C Birkar, P Cascini, C D Hacon, J McKernan, Existence of minimal models for varieties of log general type, J. Amer. Math. Soc. 23 (2010) 405–468
  • J Blanc, S Lamy, Weak Fano threefolds obtained by blowing-up a space curve and construction of Sarkisov links, Proc. Lond. Math. Soc. 105 (2012) 1047–1075
  • G Brown, A Kasprzyk, The graded rings database homepage Available at \setbox0\makeatletter\@url {\unhbox0
  • F Campana, On twistor spaces of the class $\mathcal{C}$, J. Differential Geom. 33 (1991) 541–549
  • C Casagrande, P Jahnke, I Radloff, On the Picard number of almost Fano threefolds with pseudo-index $>1$, Internat. J. Math. 19 (2008) 173–191
  • K Chan, S-C Lau, N C Leung, H-H Tseng, Open Gromov–Witten invariants and mirror maps for semi-Fano toric manifolds
  • I Cheltsov, Nonrational nodal quartic threefolds, Pacific J. Math. 226 (2006) 65–81
  • C H Clemens, P A Griffiths, The intermediate Jacobian of the cubic threefold, Ann. of Math. 95 (1972) 281–356
  • T Coates, M Haskins, A M Kasprzyk, J Nordström, in preparation
  • A Conte, J P Murre, On quartic threefolds with a double line, I, Nederl. Akad. Wetensch. Proc. Ser. A 39 (1977) 145–160
  • A Corti, M Haskins, J Nordström, T Pacini, $\mathrm{G}_2$–manifolds and associative submanifolds via semi-Fano $3$–folds
  • J W Cutrone, N A Marshburn, Towards the classification of weak Fano threefolds with $\rho=2$
  • O Debarre, Higher-dimensional algebraic geometry, Springer, New York (2001)
  • I Dolgachev, Integral quadratic forms: applications to algebraic geometry (after V Nikulin), from: “Bourbaki seminar, Vol. 1982/83”, Astérisque 105, Soc. Math. France, Paris (1983) 251–278
  • I V Dolgachev, Mirror symmetry for lattice polarized $K3$ surfaces, J. Math. Sci. 81 (1996) 2599–2630
  • S Endraß, On the divisor class group of double solids, Manuscripta Math. 99 (1999) 341–358
  • H Esnault, E Viehweg, Lectures on vanishing theorems, DMV Seminar 20, Birkhäuser, Basel (1992)
  • H Finkelnberg, Small resolutions of the Segre cubic, Nederl. Akad. Wetensch. Indag. Math. 49 (1987) 261–277
  • H Finkelnberg, On the Geometry of the Burkhardt Quartic, PhD thesis, Leiden (1989)
  • H Finkelnberg, J Werner, Small resolutions of nodal cubic threefolds, Nederl. Akad. Wetensch. Indag. Math. 51 (1989) 185–198
  • R Friedman, Simultaneous resolution of threefold double points, Math. Ann. 274 (1986) 671–689
  • A Fujiki, S Nakano, Supplement to “On the inverse of monoidal transformation”, Publ. Res. Inst. Math. Sci. 7 (1971/72) 637–644
  • O Fujino, Y Gongyo, On images of weak Fano manifolds, Math. Z. 270 (2012) 531–544
  • W Fulton, Intersection theory, Ergeb. Math. Grenzgeb. 2, Springer, Berlin (1984)
  • I M Gel'fand, A V Zelevinskiĭ, M M Kapranov, Hypergeometric functions and toric varieties, Funktsional. Anal. i Prilozhen. 23 (1989) 12–26
  • M Goresky, R MacPherson, Stratified Morse theory, Ergeb. Math. Grenzgeb. 14, Springer, Berlin (1988)
  • M Haskins, H-J Hein, J Nordström, Asymptotically cylindrical Calabi–Yau manifolds
  • A Iliev, L Katzarkov, V Przyjalkowski, Double solids, categories and non-rationality
  • N O Ilten, Deformations of Rational Varieties with Codimension-One Torus Action, PhD thesis, Freie Universität Berlin (2010)
  • V A Iskovskih, Fano threefolds, I, Izv. Akad. Nauk SSSR Ser. Mat. 41 (1977) 516–562, 717
  • V A Iskovskih, Fano threefolds, II, Izv. Akad. Nauk SSSR Ser. Mat. 42 (1978) 506–549
  • V A Iskovskikh, Y G Prokhorov, Fano varieties, from: “Algebraic geometry, V”, Encyclopaedia Math. Sci. 47, Springer, Berlin (1999) 1–247
  • P Jahnke, T Peternell, Almost del Pezzo manifolds, Adv. Geom. 8 (2008) 387–411
  • P Jahnke, T Peternell, I Radloff, Threefolds with big and nef anticanonical bundles, I, Math. Ann. 333 (2005) 569–631
  • P Jahnke, T Peternell, I Radloff, Threefolds with big and nef anticanonical bundles, II, Cent. Eur. J. Math. 9 (2011) 449–488
  • P Jahnke, I Radloff, Gorenstein Fano threefolds with base points in the anticanonical system, Compos. Math. 142 (2006) 422–432
  • A J de Jong, N I Shepherd-Barron, A Van de Ven, On the Burkhardt quartic, Math. Ann. 286 (1990) 309–328
  • D D Joyce, Compact manifolds with special holonomy, Oxford University Press (2000)
  • A-S Kaloghiros, The topology of terminal quartic $3$–folds
  • A-S Kaloghiros, The defect of Fano $3$–folds, J. Algebraic Geom. 20 (2011) 127–149
  • A-S Kaloghiros, A classification of terminal quartic $3$–folds and applications to rationality questions, Math. Ann. 354 (2012) 263–296
  • S Katz, D R Morrison, Gorenstein threefold singularities with small resolutions via invariant theory for Weyl groups, J. Algebraic Geom. 1 (1992) 449–530
  • Y Kawamata, Crepant blowing-up of $3$–dimensional canonical singularities and its application to degenerations of surfaces, Ann. of Math. 127 (1988) 93–163
  • Y Kawamata, General hyperplane sections of nonsingular flops in dimension $3$, Math. Res. Lett. 1 (1994) 49–52
  • Y Kawamata, K Matsuki, The number of the minimal models for a $3$–fold of general type is finite, Math. Ann. 276 (1987) 595–598
  • K Kodaira, On a differential-geometric method in the theory of analytic stacks, Proc. Nat. Acad. Sci. U. S. A. 39 (1953) 1268–1273
  • J Kollár, Flips, flops, minimal models, etc, from: “Surveys in differential geometry (Cambridge, MA, 1990)”, Lehigh Univ., Bethlehem, PA (1991) 113–199
  • J Kollár, Y Miyaoka, S Mori, Rationally connected varieties, J. Algebraic Geom. 1 (1992) 429–448
  • J Kollár, Y Miyaoka, S Mori, H Takagi, Boundedness of canonical $\mathbb{Q}$–Fano $3$–folds, Proc. Japan Acad. Ser. A Math. Sci. 76 (2000) 73–77
  • J Kollár, S Mori, Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics 134, Cambridge Univ. Press (1998) With the collaboration of C H Clemens and A Corti. Translated from the 1998 Japanese original
  • A Kovalev, Twisted connected sums and special Riemannian holonomy, J. Reine Angew. Math. 565 (2003) 125–160
  • A Kovalev, N-H Lee, $K3$ surfaces with non-symplectic involution and compact irreducible $G_2$–manifolds, Math. Proc. Cambridge Philos. Soc. 151 (2011) 193–218
  • M Kreuzer, H Skarke, Classification of reflexive polyhedra in three dimensions, Adv. Theor. Math. Phys. 2 (1998) 853–871
  • P B Kronheimer, A Torelli-type theorem for gravitational instantons, J. Differential Geom. 29 (1989) 685–697
  • H B Laufer, On $\mathbb{C}\!P^{1}$ as an exceptional set, from: “Recent developments in several complex variables”, Ann. of Math. Stud. 100, Princeton Univ. Press (1981) 261–275
  • R Lazarsfeld, Positivity in algebraic geometry, I, Ergeb. Math. Grenzgeb. 48, Springer, Berlin (2004)
  • K Matsuki, Introduction to the Mori program, Springer, NY (2002)
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Mathematics Studies 76, Princeton Univ. Press (1974)
  • B G Moĭšezon, On $n$–dimensional compact complex manifolds having $n$ algebraically independent meromorphic functions I, Izv. Akad. Nauk SSSR Ser. Mat. 30 (1966) 133–174
  • S Mori, Threefolds whose canonical bundles are not numerically effective, Ann. of Math. 116 (1982) 133–176
  • S Mori, S Mukai, Classification of Fano $3$–folds with $B_{2}\geq 2$, Manuscripta Math. 36 (1981/82) 147–162
  • S Mori, S Mukai, Erratum: Classification of Fano $3$–folds with $B_{2}\geq 2$, Manuscripta Math. 110 (2003) 407
  • S Mori, S Mukai, Extremal rays and Fano $3$–folds, from: “The Fano Conference”, Univ. Torino, Turin (2004) 37–50
  • S Mukai, New developments in Fano manifold theory related to the vector bundle method and moduli problems, Sūgaku 47 (1995) 125–144
  • S Mukai, Plane quartics and Fano threefolds of genus twelve, from: “The Fano Conference”, Univ. Torino, Turin (2004) 563–572
  • S Mukai, H Umemura, Minimal rational threefolds, from: “Algebraic geometry”, Lecture Notes in Math. 1016, Springer, Berlin (1983) 490–518
  • S Nakano, On the inverse of monoidal transformation, Publ. Res. Inst. Math. Sci. 6 (1970/71) 483–502
  • Y Namikawa, Smoothing Fano $3$–folds, J. Algebraic Geom. 6 (1997) 307–324
  • Y Namikawa, J H M Steenbrink, Global smoothing of Calabi–Yau threefolds, Invent. Math. 122 (1995) 403–419
  • B Nill, Gorenstein toric Fano varieties, PhD thesis, Universität Tübingen (2005) Available at \setbox0\makeatletter\@url {\unhbox0
  • T Oda, Convex bodies and algebraic geometry, Ergeb. Math. Grenzgeb. 15, Springer, Berlin (1988) An introduction to the theory of toric varieties. Translated from the Japanese
  • K Oguiso, Birational automorphism groups and the movable cone theorem for Calabi–Yau manifolds of Wehler type via universal Coxeter groups
  • R Paoletti, The Kähler cone in families of quasi–Fano threefolds, Math. Z. 227 (1998) 45–68
  • K Pettersen, On Nodal Determinantal Quartic Hypersurfaces in $\mathbb{P}^{4}$, PhD thesis, University of Oslo (1998)
  • H C Pinkham, Factorization of birational maps in dimension $3$, from: “Singularities, Part 2”, Proc. Sympos. Pure Math. 40, Amer. Math. Soc. (1983) 343–371
  • J Rambau, TOPCOM: triangulations of point configurations and oriented matroids, from: “Mathematical software”, World Sci. Publ., River Edge, NJ (2002) 330–340
  • Z Ran, Deformations of manifolds with torsion or negative canonical bundle, J. Algebraic Geom. 1 (1992) 279–291
  • M Reid, Minimal models of canonical $3$–folds, from: “Algebraic varieties and analytic varieties”, Adv. Stud. Pure Math. 1, North-Holland, Amsterdam (1983) 131–180
  • M Reid, Projective morphisms according to Kawamata, Warwick preprint (1983)
  • M Reid, Young person's guide to canonical singularities, from: “Algebraic geometry”, Proc. Sympos. Pure Math. 46, Amer. Math. Soc. (1987) 345–414
  • A N Rudakov, I R Shafarevich, Surfaces of type $K3$ over fields of finite characteristic, from: “Current problems in mathematics”, 18, Akad. Nauk SSSR, Moscow (1981) 115–207
  • T Sano, Unobstructedness of deformations of weak Fano manifolds, Int. Math. Res. Not. (to appear)
  • K-H Shin, $3$–dimensional Fano varieties with canonical singularities, Tokyo J. Math. 12 (1989) 375–385
  • K A Shramov, $\mathbb{Q}$–factorial quartic threefolds, Mat. Sb. 198 (2007) 103–114
  • V V Šokurov, Smoothness of a general anticanonical divisor on a Fano variety, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979) 430–441
  • N E Steenrod, Cohomology operations, Annals of Mathematics Studies 50, Princeton Univ. Press (1962) Lectures by N E Steenrod written and revised by D B A Epstein
  • K Takeuchi, Weak Fano threefolds with del Pezzo fibration
  • K Takeuchi, Some birational maps of Fano $3$–folds, Compositio Math. 71 (1989) 265–283
  • G Tian, S-T Yau, Complete Kähler manifolds with zero Ricci curvature, I, J. Amer. Math. Soc. 3 (1990) 579–609
  • G Tian, S-T Yau, Complete Kähler manifolds with zero Ricci curvature, II, Invent. Math. 106 (1991) 27–60
  • J A Todd, On a quartic primal with forty-five nodes, in space of four dimensions, Q. J. Math. 7 (1936) 168–174
  • A N Varchenko, Semicontinuity of the spectrum and an upper bound for the number of singular points of the projective hypersurface, Dokl. Akad. Nauk SSSR 270 (1983) 1294–1297
  • J Werner, Kleine Auflösungen spezieller dreidimensionaler Varietäten, Bonner Mathematische Schriften 186, Universität Bonn Mathematisches Institut (1987)
  • J A Wiśniewski, On deformation of nef values, Duke Math. J. 64 (1991) 325–332
  • S T Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge–Ampère equation, I, Comm. Pure Appl. Math. 31 (1978) 339–411